Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 53, NWS State College, PA

May 22, 2022Cumberland County, Dauphin County, Perry County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 22, 2022, 3:16 PM EDT for Cumberland County, Dauphin County, Perry County, Pennsylvania. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2022, 3:16 PM EDT (19:16 UTC)
Expired
May 22, 2022, 3:45 PM EDT
In force
29 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cumberland County, PA, Dauphin County, PA, Perry County, PA

The radar

The State College radar (KCCX), 101 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 1:53 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2022-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2022-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:32 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 22, 1:32 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service State College PA
132 PM EDT Sun May 22 2022

.SYNOPSIS...
A cold front will push southeast across central PA this
afternoon and evening, accompanied by numerous downpours and a
few strong to severe thunderstorms over the central and eastern
part of the Keystone State.

Conditions will dry out tonight through early this coming week
with noticeably cooler temperatures and lower/more comfortable
humidity. Temperatures and humidity levels will trend higher
into the second half of the week with a round of thunderstorms
likely Thursday or Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Surface cold front extended from near KROC to KERI and East-Central
Ohio at 16Z.

A moderate mid level cap and weak llvl forcing ahead of the cold
front has prevented deep convection over the bulk of the CWA
thus far.

Best instability at this time is located across the Lower Susq
Valley and the Western Alleghenies, and the first/best radar
echo is currently developing over the ridges near KAOO. Expect
this convection to pulse through the mid level cap over the next
hour as it expands along the front range of the Alleghenies in
both depth and areal coverage.

Little to no changes in carrying the SLGT over to day 1
(today). The MRGL risk area expanded to include the majority of
the CWA outside of the NW Alleghenies.

HRRR develops this initial area of convection into a lead, bkn
line of Strong to potentially severe TSRA - well ahead of the
SFC cold front and anticipated secondary line of SHRA and
Strong/severe TSRA.

The convective environment will be driven by relatively strong
boundary layer heating ahead of the cold front. Fcst maxTs in
the 80-90F range (+10-20F above climo) combined with 60-65F
dewpoints will support 1-2k J/kg SBCAPE across the eastern half
of the CWA. While the best deep shear values (>30kts over the NW
mtns) do not overlap with the more robust instability, it
should be sufficient to generate some organized multicell
clusters. These storms will be capable of producing strong to
locally damaging winds as the primary threat given 0-3km lapse
rates around 8.0 C/km.

Locally heavy downpours are likely within plume of high pwats
1.5-1.75" streaming northward from the Deep South. WPC
maintained a MRGL risk ERO over most of the area, shifted east a
bit given better confidence on frontal timing. The big negative
for rapid onset flooding is progressive storm motions with mean
cloud layer steering motions 25-35kts from the WSW. However,
repeat storm clusters or SW-NE oriented downpours moving over
the same area could be concern given likelihood of locally
heavy rain rates.

The cold front will move through by late evening. Post-frontal
NNW wind will usher in a cooler and more comfortable/less humid
airmass with lows dropping back into the 45-60F range NW to SE
by Monday morning.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Short range model guidance supports high confidence of noticeably
cooler and more comfortable weather early next week, as surface
high and associated low pwat air mass migrate eastward from the
Great Lakes through New England. 24 and 48hr deltamaxTs will be
rather sizable following the weekend heat, with fcst highs in
the low 60s to low 70s or 10 to 20 degrees cooler. Refreshingly
cool conditions expected Monday night with minTs ranging from
around 40F along the NY border to the lower 50s in the SE. An
increasingly moist southeast flow should result in a milder
minTs Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Generally dry weather will continue into Wednesday afternoon,
aside from a possible stray shower in south central PA on
Tuesday or in the Laurels Tuesday night. Medium range guidance
is in relatively good agreement for this week, tracking a slow-
moving surface low west of Pennsylvania. By later Wednesday,
chances for showers and thunderstorms increase as the warm front
pushes through the region, placing central PA back into the
warm sector for Thursday. This will spell widespread
showers/storms for Thursday and possibly into Friday along/ahead
of a cool front. Shower chances may continue into Saturday as
remnant shortwave energy/cyclonic flow may skirt PA from the
upper low across eastern Canada. All signs currently point to
upper ridging returning later Memorial Day weekend, leading to
more summertime temperatures making a return.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
VFR will continue for the next few hours across the Central and
East with pockets of high end MVFR cigs across the Western Mtns.

A cold front will approach from the west this afternoon and
bring chances of SHRA/TSRA across all airfields. MVFR cigs will
move in ahead of the front early this afternoon at KBFD. IFR to
MVFR restrictions likely in TSRA/SHRA. Some storms in eastern
PA may have gusty winds and +RA.

The cold front sweeps through this evening and VFR is likely
behind the front tonight. MVFR cigs could linger at western
sites for some time tonight though.

Outlook...

Mon...Becoming VFR.

Tue-Wed...Generally VFR, although developing easterly flow
could generate some cloudiness and -SHRA across the southeast.

Thu...Predominantly VFR, with brief restrictions possible in
late-day SHRA/TSRA.

&&

.CLIMATE...
A record high temperature of 87 degrees was set at Bradford
yesterday 5/21. This broke the old record of 86 set in 2021.

A record high temperature of 90 degrees was set at Altoona
yesterday 5/21. The broke the old record of 89 set in 1977.

Daily record highs for Sunday 5/22:

MDT 96/1941
IPT 95/1941
AOO 88/2013
STC 89/1975

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Steinbugl
NEAR TERM...Lambert/Steinbugl
SHORT TERM...Fitzgerald/Steinbugl
LONG TERM...Guseman/Gutierrez
AVIATION...Lambert/Wagner
CLIMATE...
Hazardous weather outlook, May 22, 1:11 PM EDT, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
111 PM EDT Sun May 22 2022

PAZ004-231715-
Warren-
111 PM EDT Sun May 22 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-006-010-011-017-024-033-231715-
McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-
111 PM EDT Sun May 22 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated strong to marginally severe storms with gusty winds and
heavy downpours will be possible during the afternoon and early
evening hours today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-231715-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
111 PM EDT Sun May 22 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible from the mid
afternoon through early evening hours today. Localized heavy rain in
excess of one inch in just 30 minutes is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Lambert

In the hours before

Special weather statement, May 22, 2:09 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service State College PA
209 PM EDT Sun May 22 2022

PAZ026-028-035-036-049-050-056-063-221845-
Perry PA-Union PA-Fulton PA-Franklin PA-Cumberland PA-Juniata PA-
Huntingdon PA-Snyder PA-
209 PM EDT Sun May 22 2022

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN HUNTINGDON...
NORTHEASTERN FRANKLIN...NORTHEASTERN FULTON...JUNIATA...SNYDER...
SOUTHERN UNION...NORTHWESTERN CUMBERLAND AND PERRY COUNTIES THROUGH
245 PM EDT...

At 206 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mifflinburg to 21 miles southwest of
Selinsgrove to 19 miles north of Carlisle to 16 miles southeast of
Lewistown to 16 miles northwest of Shippensburg to 16 miles northwest
of Chambersburg. Movement was east at 25 mph.

HAZARD...Winds up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Lewisburg, Selinsgrove, Shippensburg, Mifflinburg, Plainfield,
Winfield, Shamokin Dam, Newport, Linntown, Hummels Wharf, Newville,
Middleburg, Honey Grove, New Bloomfield, Mcalisterville, McClure,
Kreamer, Port Trevorton, Penns Creek and Beaver Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If camping, boating or golfing, seek shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central and central Pennsylvania.

&&

LAT...LON 4000 7807 4027 7788 4047 7744 4067 7737
      4069 7729 4070 7735 4085 7733 4096 7688
      4091 7685 4088 7681 4078 7686 4072 7686
      4057 7699 4046 7696 4003 7747
TIME...MOT...LOC 1806Z 260DEG 24KT 4083 7715 4062 7719 4047 7731 4039
7742 4024 7773 4004 7793

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Lambert
Special weather statement, May 22, 2:47 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service State College PA
247 PM EDT Sun May 22 2022

PAZ036-050>053-056>059-063-221930-
Columbia PA-Perry PA-Northumberland PA-Franklin PA-Cumberland PA-
Montour PA-Lebanon PA-Dauphin PA-Snyder PA-Schuylkill PA-
247 PM EDT Sun May 22 2022

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN SCHUYLKILL...
NORTHUMBERLAND...DAUPHIN...EAST CENTRAL FRANKLIN...EASTERN SNYDER...
SOUTHEASTERN MONTOUR...SOUTHEASTERN COLUMBIA...CUMBERLAND...EASTERN
PERRY AND NORTHWESTERN LEBANON COUNTIES THROUGH 330 PM EDT...

At 246 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Northumberland to 14 miles south of Selinsgrove
to near Carlisle to near Chambersburg. Movement was east at 25 mph.

HAZARD...Winds up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Harrisburg, Chambersburg, Carlisle, Lower Allen, Colonial Park,
Sunbury, Progress, Mechanicsburg, Camp Hill, Shamokin, New
Cumberland, Linglestown, Enola, Steelton, Mount Carmel, Selinsgrove,
Shippensburg, Danville, Lemoyne and Northumberland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central and central Pennsylvania.

&&

LAT...LON 3997 7781 4060 7697 4064 7694 4065 7696
      4088 7692 4089 7682 4094 7687 4099 7627
      4058 7634 4022 7684 4023 7690 4020 7693
      4016 7692 4015 7703 4003 7719 3999 7740
      3993 7748
TIME...MOT...LOC 1846Z 272DEG 22KT 4087 7685 4060 7690 4031 7731 4003
7767

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:26 PM EDTAreal Flood AdvisoryCTPWarren2 hr
May 21, 8:32 PM EDTSpecial Weather StatementCTPWarren28 min
May 21, 9:02 PM EDTSpecial Weather StatementCTPWarren28 min
May 21, 9:28 PM EDTSpecial Weather StatementCTPMcKean32 min
May 21, 10:00 PM EDTSpecial Weather StatementCTPPotter30 min
May 21, 11:19 PM EDTSpecial Weather StatementCTPJuniata26 min
May 21, 11:41 PM EDTSpecial Weather StatementCTPJuniata34 min
May 22, 12:12 AM EDTSpecial Weather StatementCTPSnyder33 min
May 22, 2:09 PM EDTSpecial Weather StatementCTPJuniata, Perry, Snyder36 min
May 22, 2:47 PM EDTSpecial Weather StatementCTPCumberland, Dauphin, Northumberland43 min
May 22, 3:00 PM EDTSevere Thunderstorm WarningCTPDauphin, Perry45 min
May 22, 3:25 PM EDTSpecial Weather StatementCTPColumbia, Montour35 min
May 22, 3:35 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Lebanon, York40 min
May 22, 3:49 PM EDTSpecial Weather StatementCTPSchuylkill26 min
May 22, 4:02 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon43 min
May 22, 4:08 PM EDTSpecial Weather StatementCTPYork37 min
May 22, 4:11 PM EDTSpecial Weather StatementCTPSullivan19 min
May 22, 4:20 PM EDTSpecial Weather StatementCTPLancaster25 min
May 22, 4:28 PM EDTSevere Thunderstorm WarningCTPLancaster32 min
May 22, 5:01 PM EDTSevere Thunderstorm WarningCTPLancaster29 min
May 22, 6:24 PM EDTSpecial Weather StatementCTPAdams21 min
May 22, 6:54 PM EDTSpecial Weather StatementCTPYork36 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.